A Caltech Library Service

Flux Norm Approach to Finite Dimensional Homogenization Approximations with Non-Separated Scales and High Contrast

Berlyand, Leonid and Owhadi, Houman (2010) Flux Norm Approach to Finite Dimensional Homogenization Approximations with Non-Separated Scales and High Contrast. Archive for Rational Mechanics and Analysis, 198 (2). pp. 677-721. ISSN 0003-9527. doi:10.1007/s00205-010-0302-1.

[img] PDF - Submitted Version
See Usage Policy.


Use this Persistent URL to link to this item:


We consider linear divergence-form scalar elliptic equations and vectorial equations for elasticity with rough (L∞(Ω)Ω⊂R^d) coefficients a(x) that, in particular, model media with non-separated scales and high contrast in material properties. While the homogenization of PDEs with periodic or ergodic coefficients and well separated scales is now well understood, we consider here the most general case of arbitrary bounded coefficients. For such problems, we introduce explicit and optimal finite dimensional approximations of solutions that can be viewed as a theoretical Galerkin method with controlled error estimates, analogous to classical homogenization approximations. In particular, this approach allows one to analyze a given medium directly without introducing the mathematical concept of an ε family of media as in classical homogenization. We define the flux norm as the L^2 norm of the potential part of the fluxes of solutions, which is equivalent to the usual H^1-norm. We show that in the flux norm, the error associated with approximating, in a properly defined finite-dimensional space, the set of solutions of the aforementioned PDEs with rough coefficients is equal to the error associated with approximating the set of solutions of the same type of PDEs with smooth coefficients in a standard space (for example, piecewise polynomial). We refer to this property as the transfer property. A simple application of this property is the construction of finite dimensional approximation spaces with errors independent of the regularity and contrast of the coefficients and with optimal and explicit convergence rates. This transfer property also provides an alternative to the global harmonic change of coordinates for the homogenization of elliptic operators that can be extended to elasticity equations. The proofs of these homogenization results are based on a new class of elliptic inequalities. These inequalities play the same role in our approach as the div-curl lemma in classical homogenization.

Item Type:Article
Related URLs:
URLURL TypeDescription DOIArticle Paper
Owhadi, Houman0000-0002-5677-1600
Additional Information:© 2010 Springer-Verlag. Received February 6, 2009; Accepted January 10, 2010. Published online April 7, 2010.
Issue or Number:2
Record Number:CaltechAUTHORS:20101025-093609352
Persistent URL:
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:20494
Deposited By: Tony Diaz
Deposited On:17 Nov 2010 22:12
Last Modified:09 Nov 2021 00:00

Repository Staff Only: item control page